[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.62.139. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Letters
September 25, 2002

Coin Rubbing and Camphor Intoxication

Author Affiliations
 

Stephen J.LurieMD, PhD, Senior EditorIndividualAuthor

JAMA. 2002;288(12):1471. doi:10.1001/jama.288.12.1469

To the Editor: In their Research Letter, Dr Bächli and colleagues1 describe a case of camphor intoxication after cao gío (coin rubbing). We disagree that this patient experienced camphor intoxication. The authors describe a 1-week history of vomiting and diarrhea followed by several hours of progressive confusion. The patient's laboratory tests were significant for a sodium level of 117 mEq/L, hypokalemia, and slightly elevated liver enzymes. Based on the authors' description we feel that the primary etiology of the altered level of consciousness was hyponatremia, not camphor intoxication. Although dermal exposure to camphor has been associated with hepatotoxicity,2 we are not aware of an association of camphor (by any route of exposure) with hyponatremia. In addition, the patient apparently did not have convulsions, a manifestation typical of camphor poisoning.3 Furthermore, the fact that the patient had detectable camphor by gas chromatography/mass spectrometry merely confirms the presence of camphor and by no means proves that the patient was intoxicated from it.

First Page Preview View Large
First page PDF preview
First page PDF preview
×